Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Twin Cities, MN

August 22, 2015Waseca County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 22, 2015, 6:01 PM CDT for Waseca County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2015, 6:01 PM CDT (23:01 UTC)
Expired
Aug 22, 2015, 6:30 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN

County Waseca County, MN

The radar

The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WWUS83 KMPX 222301
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
601 PM CDT SAT AUG 22 2015
 
MNZ084-222330-
WASECA-
601 PM CDT SAT AUG 22 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASECA COUNTY...

AT 601 PM CDT...A STRONG THUNDERSTORM WAS NEAR WALDORF...OR 23 MILES
SOUTHEAST OF MANKATO...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WASECA...WALDORF...OTISCO AND WASECA AIRPORT. 

THIS INCLUDES U.S. HIGHWAY 14 BETWEEN MILE MARKERS 153 AND 163.
 
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
MINNESOTA.

LAT...LON 4385 9375 4393 9376 4419 9354 4400 9340
      4385 9365
TIME...MOT...LOC 2301Z 227DEG 43KT 4388 9373 
$$

CLF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 22, 2:42 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 22, 2:42 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
242 PM CDT SAT AUG 22 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 243 PM CDT SAT AUG 22 2015

A SEVERE WEATHER EVENT...POTENTIALLY THE MOST IMPACTFUL OF THIS
SUMMER...IS EXPECTED THIS AFTERNOON AND EVENING. THE INITIAL
SUPERCELL MODE OF THUNDERSTORMS WILL YIELD THE THREAT FOR LARGE
HAIL AND TORNADOES...WITH EVOLUTION INTO A SQUALL LINE OF STORMS
TRANSITIONING THE THREAT TO BE PRIMARILY DAMAGING WINDS. HEAVY
DOWNPOURS OF RAIN MAY ALSO LEAD TO PONDING OF WATER ON ROADWAYS.

RAPID SCAN VIS IMAGERY SHOWS CONTINUED EROSION OF THE LOW CLOUD
COVER THIS AFTERNOON...WITH RESULTANT ATMOSPHERIC DESTABILIZATION
ENSUING. THE 19Z MPX /SPECIAL RELEASE/ SOUNDING INDICATES A
HEALTHY CAP IS IN PLACE...ALTHOUGH GIVEN MLCAPE VALUES ARE CURRENTLY
NEARING 3000 J/KG...IT WILL ONLY BE A MATTER OF TIME BEFORE STORM
INITIATION OCCURS AS ADDITIONAL CLEARING/HEATING AND LARGE SCALE
FORCING INCREASES WITH THE SHORTWAVE TROUGH ALOFT.

CAMS MODELS HAVE BEEN AMAZINGLY CONSISTENT OVER THE LAST
DAY...KEYING IN TODAY ON INITIAL DEVELOPMENT OCCURRING JUST
ADJACENT TO AND EAST OF THE THICKER STRATUS DECK...ROUGHLY NEAR
OR JUST EAST OF ALEXANDRIA TO REDWOOD FALLS AROUND 21Z OR 22Z /4PM
OR 5 PM CST/...WITH ACTIVITY TRACKING EAST TO REACH THE TWIN
CITIES AROUND 00Z /7 PM CST/. THE STORM MODE LOOKS TO BE MORE
LINEAR IN NATURE AS IT TRACKS ACROSS WI BETWEEN 01Z AND 05Z /8 PM
AND 11 PM CST/.

IN THE WAKE OF THE STORMS...EXPECT STRATUS CLOUDS TO BUILD BACK
IN OVERNIGHT WITH THE POTENTIAL FOR SCATTERED RAIN SHOWERS
GENERALLY NORTH OF INTERSTATE 94 OVERNIGHT AND SUNDAY. SUNDAY WILL
BE A COOL DAY WITH BRISK WEST/NORTHWEST WINDS...AS TEMPERATURES
TOP OUT IN THE 60S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 243 PM CDT SAT AUG 22 2015

SUNDAY NIGHT THROUGH TUESDAY...THIS PERIOD WILL BE RELATIVELY QUIET.
THE STRONG STORM SYSTEM IMPACTING THE REGION TODAY WILL BE
POSITIONED OVER THE NORTHWESTERN GREAT LAKES MOVING EAST...AND WE'LL
BE WELL WITHIN THE NORTHWESTERN FLOW REGIME.  THIS MEANS DRY AIR
WITH DEW POINTS IN THE 40S WITH OVERNIGHT LOWS SUNDAY NIGHT IN THE
40S ACROSS WESTERN MN AND LOW 50S FOR EASTERN MN AND WESTERN WI...ON
THE COOL SIDE OF THE STRONG STORM SYSTEM.  ON MONDAY...COLD AIR
ADVECTION WILL REMAIN IN PLACE WITH HIGH TEMPERATURES BEING HELD 10-
15 DEGREES BELOW NORMAL...COOLER TO THE EAST /IN WESTERN WI HIGHS
WILL BE NEAR 60/ CLOSER TO THE LOW PRESSURE SYSTEM...AND SLIGHTLY
WARMER TO THE WEST /IN WESTERN MN HIGHS WILL BE CLOSE TO 70/.  WITH
THE CYCLONIC CIRCULATION IN PLACE...WE MAY SEE INCREASED CLOUD COVER
INTO WESTERN WI.  MEANWHILE THE UPPER LEVEL RIDGE WILL BE ANCHORED
ACROSS THE WESTERN THIRD OF THE UNITED STATES...AND THE UPPER LOW
WILL SLOWLY DRIFT EAST OVER THE NORTHERN GREAT LAKES.  SO TUESDAY
WILL BE SIMILAR TO MONDAY AS WE REMAIN IN THE SAME NORTHWEST FLOW
PATTERN...THE MAIN DIFFERENCES BEING A SURFACE HIGH DRIFTING IN FROM
THE WEST...WHICH WILL ALLOW FOR SLIGHTLY LOWER WIND SPEEDS AND
SLIGHTLY WARMER TEMPERATURES.

TUESDAY NIGHT INTO THURSDAY WILL HAVE A SURFACE RIDGE IN PLACE
WITH MILD AND DRY WEATHER. RETURN FLOW DEVELOPS IN ADVANCE OF THE
NEXT SYSTEM THURSDAY NIGHT AND FRIDAY. CONFIDENCE IN TIMING AND
STRENGTH WITH THIS SYSTEM IS LOW...SO HAVE INCLUDED 30-40 POPS
FOR NOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 114 PM CDT SAT AUG 22 2015

WILL CONTINUE TO SEE STRATUS CLOUD COVER BREAK UP THIS
AFTERNOON...WITH WINDY CONDITIONS AHEAD OF THE APPROACHING FRONT.
THE TIMING FOR STRONG/SEVERE THUNDERSTORMS STILL LOOKS ON TRACK TO
BE OVER THE WESTERN THIRD /NEAR OR JUST EAST OF KAXN-KRWF/ BY
21Z...EXPANDING EASTWARD TO REACH EAST CENTRAL MN /KMSP/ AROUND
00Z. IN ADDITION TO REDUCTION TO MVFR CIGS/IFR VSBYS...LARGE HAIL
AND TORNADOES WILL BE THE INITIAL THREATS WITH THESE
STORMS...TRANSITIONING TO A DAMAGING WIND THREAT AS THE STORMS FOR
INTO A LINE OVER EASTERN MN AND WESTERN WI.

THE STORMS SHOULD BE EAST OF THE TAF SITES BY 08Z...ALTHOUGH MVFR
CIGS WILL LIKELY WORK BACK IN OVERNIGHT. A FEW WRAPAROUND
SHOWERS COULD ALSO AFFECT NORTHERN SITES /KAXN-KSTC-KRNH/
OVERNIGHT AND SUNDAY.

GUSTY WINDS...THIS TIME FROM THE WEST...WILL PERSIST THROUGH
SUNDAY.

KMSP...
STILL HIGH CONFIDENCE FOR AT LEAST A 3 HOUR WINDOW FOR THUNDER IN
THE 00-03Z TIME PERIOD. SHOULD EXIT SHORTLY AFTER THEN WITH VFR
CLOUDS/CIGS LINGERING INTO THE EARLY MORNING. THERE IS THE
POSSIBILITY OF MVFR CIGS RETURNING AFTER 10Z SUNDAY AS WINDS
BECOME MORE WLY. WIND GUSTS TO BETWEEN 30 AND 35 KTS EXPECTED
AGAIN SUNDAY.

/OUTLOOK FOR KMSP/
MON...VFR. WIND NW AT 15G25KT.
TUE...VFR. WIND NW 5-10KT.
WED...VFR. WIND W/NSW 5-7KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...SPD/LS
AVIATION...LS
Hazardous weather outlook, Aug 22, 12:40 PM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 PM CDT SAT AUG 22 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1240 PM CDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS EAST OF
ALEXANDRIA TO GRANITE FALLS AND WEST OF INTERSTATE 35...INCLUDING
THE TWIN CITIES METRO...ST CLOUD...AND MANKATO. A SLIGHT RISK
ENCOMPASSES THE REST OF MINNESOTA AND WESTERN WISCONSIN.
SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 2 PM AND 4 PM ACROSS
WESTERN MINNESOTA...AND GROW MORE NUMEROUS AS THEY TRACK EAST
INTO EASTERN MINNESOTA BETWEEN 6 PM AND 9 PM. THREATS AS THESE
STORMS INITIALLY DEVELOP INCLUDE VERY LARGE HAIL AND
TORNADOES...BUT THE THREAT WILL TRANSITION TO PRIMARILY WIND
DAMAGE AS STORMS FORM INTO A SQUALL LINE. THE LINE WILL BEGIN TO
WEAKEN AS IT TRACKS INTO WESTERN WISCONSIN DURING THE MID TO LATE
EVENING HOURS. GUSTY NON THUNDERSTORM WINDS ARE ALSO EXPECTED IN
ADVANCE OF THE THUNDERSTORMS TODAY. GUSTS OVER 40 MPH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY. THE
PROBABILITY OF SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS
AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 22, 4:59 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
459 PM CDT SAT AUG 22 2015

MNZ043-044-050-222245-
MORRISON-BENTON-MILLE LACS-
459 PM CDT SAT AUG 22 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MILLE LACS...
SOUTHEASTERN MORRISON AND EASTERN BENTON COUNTIES...

AT 459 PM CDT...A STRONG THUNDERSTORM WAS OVER PARENT...OR 10 MILES
EAST OF ST. CLOUD...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SAUK RAPIDS...MILACA...FOLEY...FORESTON...GRANITE LEDGE...MORRILL...
GILMAN...OAK PARK...RONNEBY...PARENT...DUELM AND RUM RIVER.

THIS INCLUDES U.S. HIGHWAY 169 BETWEEN MILE MARKERS 193 AND 201.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR EAST CENTRAL
MINNESOTA.

LAT...LON 4585 9353 4555 9393 4555 9396 4560 9414
      4599 9390
TIME...MOT...LOC 2159Z 223DEG 43KT 4560 9397

CLF
Local storm report, Aug 22, 5:07 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
507 PM CDT SAT AUG 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     EVANSVILLE              46.01N 95.68W
08/22/2015                   DOUGLAS            MN   PUBLIC

            TREES DOWN. REPORT RELAYED THROUGH LAW ENFORCEMENT.

&&

CARLYON
Special weather statement, Aug 22, 5:18 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
518 PM CDT SAT AUG 22 2015

MNZ043-044-222245-
MORRISON-MILLE LACS-
518 PM CDT SAT AUG 22 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MILLE LACS AND
NORTHEASTERN MORRISON COUNTIES...

AT 517 PM CDT...A STRONG THUNDERSTORM WAS NEAR VINELAND...OR 23 MILES
SOUTHEAST OF BRAINERD...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
VINELAND AND MILLE LACS LAKE.

THIS INCLUDES U.S. HIGHWAY 169 BETWEEN MILE MARKERS 219 AND 229.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR MILLE LACS LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4606 9379 4608 9385 4613 9397 4616 9396
      4616 9381 4624 9381 4625 9374 4624 9351
TIME...MOT...LOC 2217Z 216DEG 48KT 4613 9381

CLF
Special weather statement, Aug 22, 5:56 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
556 PM CDT SAT AUG 22 2015

MNZ061-062-222315-
ANOKA-RAMSEY-
556 PM CDT SAT AUG 22 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN RAMSEY AND SOUTHEASTERN
ANOKA COUNTIES...

AT 556 PM CDT...A STRONG THUNDERSTORM WAS OVER HILLTOP...OR NEAR
MINNEAPOLIS...MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COON RAPIDS...BLAINE...FRIDLEY...SHOREVIEW...WHITE BEAR LAKE...NEW
BRIGHTON...LINO LAKES...COLUMBIA HEIGHTS...HAM LAKE...HUGO...VADNAIS
HEIGHTS AND MOUNDS VIEW.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 129.
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 233 AND 240.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR EAST CENTRAL
MINNESOTA.

LAT...LON 4531 9303 4509 9301 4504 9319 4504 9327
      4513 9329
TIME...MOT...LOC 2256Z 228DEG 37KT 4506 9325

CLF
Special weather statement, Aug 22, 6:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
601 PM CDT SAT AUG 22 2015

MNZ084-222330-
WASECA-
601 PM CDT SAT AUG 22 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASECA COUNTY...

AT 601 PM CDT...A STRONG THUNDERSTORM WAS NEAR WALDORF...OR 23 MILES
SOUTHEAST OF MANKATO...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WASECA...WALDORF...OTISCO AND WASECA AIRPORT.

THIS INCLUDES U.S. HIGHWAY 14 BETWEEN MILE MARKERS 153 AND 163.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
MINNESOTA.

LAT...LON 4385 9375 4393 9376 4419 9354 4400 9340
      4385 9365
TIME...MOT...LOC 2301Z 227DEG 43KT 4388 9373

CLF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:59 PM CDTSpecial Weather StatementMPXBenton46 min
Aug 22, 5:11 PM CDTSevere Thunderstorm WarningMPXBenton, Kanabec, Mille Lacs, Morrison34 min
Aug 22, 5:18 PM CDTSpecial Weather StatementMPXMille Lacs27 min
Aug 22, 5:56 PM CDTSpecial Weather StatementMPXAnoka19 min

Nearby

Special Weather Statements in Minnesota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.